P.E.I. has suffered at least its second death from an accidental fentanyl overdose since the spring.
The coroner reported a fatal overdose by a man in his 40s to Summerside police on Friday.
In July, Chief Public Health Officer Dr. Heather Morrison expressed concern after a woman in her 20s died as a result of a fentanyl overdose, and said officials were awaiting toxicology results on a second death.
There have now been 11 confirmed accidental opioid-related overdoses in the province since April, eight of which involved fentanyl, according to the province.
Fentanyl is a powerful opioid doctors say is 50 to 100 times stronger than morphine.
Users urged to carry naloxone
In the release, Morrison said anyone consuming street drugs — "not only opioids, but any drug in pill or powdered form" — should take steps to reduce the risks, carry naloxone and inform others who may use drugs that naloxone is available.
A Public Health Alert for fentanyl remains in place for the province. Islanders are encouraged to call 911 right away if they suspect an overdose.
The Summerside police are investigating the latest incident and said they are very concerned about the presence of fentanyl on P.E.I. Anyone with information on the overdose or the supply of illegal street drugs is asked to call Summerside police at 902-432-1201, Prince District Joint Forces Drug Section at 902-432-9300 or Crime Stoppers at 1-800-222-TIPS (8477).
More from CBC P.E.I.